Alert archive / California / Flash Flood Warnings in 1999

Flash Flood Warning 36, NWS Las Vegas, NV

July 13, 1999San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 13, 1999, 7:01 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 13, 1999, 7:01 PM PDT (02:01 UTC)
Expired
Jul 13, 1999, 10:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 47 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1999-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1999-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 140205
FFWLAS
CAC071-140500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
701 PM PDT TUE JUL 13 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE FOLLOWING LOCATIONS...BARSTOW...DAGGETT

* UNTIL 1000 PM PDT

* AT 701 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN OVER BARSTOW...MOVING EAST AT 15 MPH.

THE CALIFORNIA HIGHWAY PATROL REPORTED FLOODING IN BARSTOW ALONG WITH 
VERY HEAVY RAIN. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF WASHES 
AND SMALL STREAMS. ADDITIONALLY...HIGHWAYS...UNDERPASSES AND OTHER 
LOW LYING AREAS WILL BE SUBJECT TO FLASH FLOODING.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

LAT...LON 3572 11759 3465 11759 3440 11639 3575 11621

SKRBAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:52 PM PDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 13, 3:52 PM PDT, 3 hours 9 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT MON JUL 12 1999

SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER MOST OF THE
REGION THROUGH WEDNESDAY. AN UPPER LEVEL DISTURBANCE OVER SOUTHERN
NEVADA WILL HELP TRIGGER SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY
EVENING. DRIER SOUTHWEST FLOW WILL MOVE INTO THE REGION THURSDAY...
PUSHING MUCH OF THE MOIST AIR OFF TO THE EAST WITH ONLY ISOLATED
AFTERNOON THUNDERSTORMS EXPECTED.

DISCUSSION...VORT MAX OVER EXREME SOUTHERN NEVADA TODAY COMBINED WITH
UNSTABLE AND VERY MOIST AIRMASS PROVIDED FAIRLY WIDESPREAD ACTIVITY
OVER CWFA TODAY. SOME AREAS HAVE HAD SOME GOOD BREAKS LATE THIS
AFTERNOON BUT BELIEVE WITH VORT MAX PRESENT AND MOISTURE NOT GOING
ANYWHERE...AGREE WITH ETA MODEL IN KEEPING CHANCE OF PRECIPITATION
ALL NIGHT MOST ZONES. ETA ACTUALLY INTENSIFIES VORT MAX AND DEVELOPS
500 MB AND 700 MB LOW OVER EXTREME SOUTHERN NV TONIGHT. THIS SYSTEM
THEN BEGINS TO MOVE SLOWLY EAST WEDNESDAY AND WEDNESDAY NIGHT.
AIRMASS STILL MOIST AND UNSTABLE WEDNESDAY BUT DRIER AIR PROGGED TO
START PUSHING INTO WESTERN AND FAR NORTHERN PORTIONS OF CWFA. WILL GO
WITH ONLY SLIGHT CHANCE THOSE ZONES AND KEEP SCATTERED REST OF NV
ZONES AND NUMEROUS FOR NW AZ WHICH WILL HAVE BEST DYNAMICS...MOISTURE
AND INSTABILITY. AFTER EVENING THUNDERSTORMS...EXPECT ACTIVITY TO
DIMINISH AS DRIER SOUTHWEST FLOW PUSHES IN WEDNESDAY NIGHT BUT
ACTIVITY MAY PERSIST AFTER MIDNIGHT NW AZ. BELIEVE LOW LEVEL MOISTURE
MAY NOT FLUSH OUT OF ALL ZONES THURSDAY SO WILL KEEP MENTION OF
AFTERNOON THUNDERSTORMS NW AZ AND EXTREME SOUTHERN NV. EXTENDED LOOKS
DRY IN WEST TO SOUTHWEST FLOW ALOFT. SOME SOUTHERLY FLOW RETURNS INTO
AZ SUNDAY BUT WILL PLAN ON MOISTURE TAKING ANOTHER DAY TO RETURN INTO
NW AZ. TEMPS SHOULD GENERALLY BE A LITTLE WARMER AFTER WEDNESDAY AS
THEY HAVE BEEN WELL BELOW NORMAL MOST AREAS TODAY AND WILL BE AGAIN
WEDNESDAY.   JMH

.LAS...A FLASH FLOOD WATCH HAS BEEN POSTED FOR PORTIONS OF SRN NV...
       NW AZ...AND SERN CA UNTIL 07Z. REFER TO THE LATEST STATEMENT
       FOR DETAILS.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:24 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 13, 8:05 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.